Alert archive / Kentucky / Flash Flood Warnings in 2003
Flash Flood Warning 64, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jun 17, 2003, 4:50 AM EDT for Morgan County, Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2003, 4:50 AM EDT (08:50 UTC)
- Expired
- Jun 17, 2003, 8:45 AM EDT
- In force
- 4 hr
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Morgan County, KY
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.8 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 237 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 784 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KJKL 170850 FFWJKL KYC175-171245- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON KY 450 AM EDT TUE JUN 17 2003 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHERN MORGAN COUNTY * UNTIL 845 AM EDT * AT 445 AM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN NEAR WRIGLEY...OR ABOUT 7 MILES NORTH OF WEST LIBERTY. HEAVY RAIN SHOWERS WERE DEVELOPING AND REPEATEDLY MOVING OVER THE SAME AREAS...LIKELY PRODUCING MORE THAN AN INCH OF RAINFALL WITHIN AN HOUR. EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ROADS...FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS...AND LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS... ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. LAT...LON 3793 8338 3803 8321 3809 8330 3803 8344 $$ RAY/HAL
3 follow-up statements
000 WGUS73 KJKL 171033 FFSJKL KYC175-171245- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 630 AM EDT TUE JUN 17 2003 ...FLASH FLOOD WARNING CONTINUES FOR MORGAN COUNTY UNTIL 8:45 AM EDT... AT 625 AM EDT...RADAR INDICATED HEAVY RAINFALL WAS CONTINUING TO FALL ACROSS NORTHERN MORGAN COUNTY. RAINFALL ESTIMATES IN EXCESS OF TWO INCHES PER HOUR HAVE BEEN INDICATED BY RADAR. COUNTY DISPATCH REPORTED A FOOT OF RUNNING WATER ACROSS KENTUCKY HIGHWAY 7 AND HIGHWAY 711. DEBRIS WAS REPORTEDLY FLOWING ACROSS THE ROAD AS WELL. AT 6:10 AM DISPATCH REPORTED THAT HIGHWAY 7 WAS BEING CLOSED. EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ROADS...FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS...AND LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS... ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST OFFICE. LAT...LON 3802 8343 3798 8339 3803 8324 3808 8330 $$ RAY
000 WGUS73 KJKL 171039 CCA FFSJKL KYC175-171245- FLASH FLOOD STATEMENT...CORRECTED FOR LOCATION NATIONAL WEATHER SERVICE JACKSON KY 630 AM EDT TUE JUN 17 2003 ...FLASH FLOOD WARNING CONTINUES FOR NORTHERN MORGAN COUNTY UNTIL 8:45 AM EDT... AT 625 AM EDT...RADAR INDICATED HEAVY RAINFALL WAS CONTINUING TO FALL ACROSS NORTHERN MORGAN COUNTY. RAINFALL ESTIMATES IN EXCESS OF TWO INCHES PER HOUR HAVE BEEN INDICATED BY RADAR. COUNTY DISPATCH REPORTED A FOOT OF RUNNING WATER ACROSS KENTUCKY HIGHWAY 7 AND HIGHWAY 711. DEBRIS WAS REPORTEDLY FLOWING ACROSS THE ROAD AS WELL. AT 6:10 AM DISPATCH REPORTED THAT HIGHWAY 7 WAS BEING CLOSED. EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ROADS...FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS...AND LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS... ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST OFFICE. LAT...LON 3802 8343 3798 8339 3803 8324 3808 8330 $$ RAY
000 WGUS73 KJKL 171245 FFSJKL KYC175-171300- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 840 AM EDT TUE JUN 17 2003 ...FLASH FLOOD WARNING FOR NORTHERN MORGAN COUNTY WILL EXPIRE AT 8:45 AM... AT 840 AM EDT...COUNTY DISPATCH REPORTED THAT KENTUCKY HIGHWAY 7 WAS PASSABLE AND THAT NO OTHER FLOODING PROBLEMS EXISTED. CURRENT RADAR IMAGES INDICATE THAT THE HEAVY RAINFALL WHICH AFFECTED THE AREA HAS MOVED NORTH AND DISSIPATED. THEREFORE...THE FLASH FLOOD WARNING FOR NORTHERN MORGAN COUNTY WILL BE ALLOWED TO EXPIRE AT 8:45 AM EDT. $$ RAY
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 10:08 PM EDT, 6 hours 42 minutes earlier.
Area forecast discussion, Jun 16, 10:08 PM EDT, 6 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1008 PM EDT MON JUN 16 2003 IT APPEARS SOUTHEAST KENTUCKY IS UNDER THE GUN FOR ANOTHER ROUND OF HEAVY RAINS/FLOODING OVERNIGHT. LATEST WATER VAPOR SAT PIX INDICATE A HEALTHY SHORTWAVE RIDING NORTHEAST THROUGH SUBTROPICAL MOISTURE PLUME INTO SOUTHERN KENTUCKY. 18Z MESOETA GENERATES LIFT ACROSS THE REGION AHEAD OF THIS FEATURE...SO NEEDLESS TO SAY WE WILL CONTINUE WITH THE FLOOD WATCH FOR FLASH FLOODING TONIGHT. OTHERWISE...ONLY CHANGES MADE TO THE ZONES WILL BE TO ADD MENTION OF FOG AS MOIST GROUND/LIGHT WINDS WILL ALLOW FOG TO QUICKLY FROM DURING BREAKS FROM PCPN. ALSO...CONVECTION OVERNIGHT MAY BE STRONGER THAN IN PREVIOUS NIGHT/S AS LAPS DATA INDICATES ELEVATED LI/S HAVE BEEN FALLING WITH TIME...WITH 850MB LI/S NOW BELOW ZERO FOR MUCH OF THE AREA. .JKL...FFA FOR ALL COUNTIES THROUGH 6 AM TUESDAY MORNING. HYSELL -------------------------------------------------------------------- PREVIOUS DISCUSSIONS FOLLOW -------------------------------------------------------------------- 230 PM EDT MON JUN 16 2003 WATER VAPOR REVEALS AN AREA OF SEVERAL SMALL PERTURBATIONS OF WEAK POSITIVE VORTICITY STREAMING FROM THE LOWER MS VALLEY ALL THE WAY UP TO OUR REGION. DEEP MOISTURE AND A WEEK SURFACE BOUNDARY IN THE AREA WILL CONTINUE TO PROVE PROBLEMATIC...WILL EXTEND FLOOD WATCH THROUGH 6 AM THIS MORNING BECAUSE OF THIS. EXPECTING MUCH OF THE SAME ON TUESDAY AS A WELL DEFINED SHORTWAVE CURRENTLY NEAR THE WI/IL BORDER WILL DROP DOWN AND INTO THE OHIO VALLEY. WE SHOULD BE ON THE SOUTHERN EDGE OF THIS ENERGY TO PROVIDE ANOTHER GOOD CHANCE FOR PRECIP...BUT NOT SURE IF PRECIP WILL BE AS HEAVY AS TODAY. MOS POPS AND TEMPS LOOK FAIRLY CLOSE TO REASONABLE. KEPT SUNDAY IN SLIGHT POP AND INTRODUCED CHANCE POPS FOR MONDAY MOISTURE STARTS TO STREAM IN FROM THE SOUTH ONCE AGAIN. HEINLEIN -------------------------------------------------------------------- 1132 AM EDT MON JUN 16 2003 NOT MUCH CHANGE IN PATTERN FROM YESTERDAY. ONCE AGAIN...MORNING LULL IN SHOWER ACTIVITY. RADAR HOWEVER SHOWS CELLS STARTING TO FIRE AGAIN AS WE HEAD TOWARDS AFTERNOON. SEE NO NEED TO MESS MUCH WITH SHORT TERM PACKAGE. HARD TO BEAT PERSISTENCE WITH CONTINUED STAGNANT PATTERN. HEAVY RAINERS ONCE AGAIN WILL BE PRIMARY CONCERN. WITH SATURATED SOILS...FFG VALUES ARE EXTREMELY LOW...SO FLASH FLOODING AND URBAN / SMALL STREAM HYDRO PROBLEMS ARE A POSSIBILITY. TEMPS CLIMBING A BIT QUICKER THEN EXPECTED...SO ADJUSTED GRIDS AND TWEAKED RANGES SLIGHTLY IN ZFP. OTHERWISE ONLY CHANGE WAS TO REMOVE MORNING WORDING. UPDATE ALREADY OUT. .JKL...FFA FOR ALL COUNTIES THROUGH MIDNIGHT THIS EVENING. MCLANE ----------------------------------------------------------------- 315 AM EDT MON JUN 16 2003 ANOTHER HYDROLOGICALLY PROBLEMATIC DAY WILL BE IN STORE TO BEGIN THE WEEK...AS STALLED BOUNDARY COMBINES FORCES WITH DEEP MOISTURE AND WEAK MID-UPPER LEVEL INFLUENCE TO INITIATE CONVECTION ONCE AGAIN DURING THE DAY TODAY. WITH 3 HR FFG VALUES BEING LOWER THAN 1.5 IN THE MAJORITY OF THE CWA...AND STORM MOTION CONTINUING TO BE AT A WALKING PACE...WILL EXTEND THE FLOOD WATCH UNTIL MIDNIGHT TUESDAY NIGHT INTO THE WEDNESDAY. TUESDAY FEATURES MORE OF THE SAME WITH AN ACCOMPANYING DECENT S/WV THAT SWINGS THROUGH TUESDAY EVENING. WILL TWEAK POPS BACK A BIT ON WEDNESDAY AS DEEPER MOISTURE IS LOST. BOUNDARY IS BARELY DISCERNIBLE...BUT REMAINS ALONG THE SOUTHERN PART OF THE CWA. WILL USE A GRADIENT OF POPS WITH BETTER CHANCES IN THE SOUTH. DEEPER TROUGH COMES THROUGH THURSDAY EVENING...WITH ACTUAL DRY AIR TO ENTER THE AREA FOR THE WEEKEND. .JKL...FFA FOR ALL COUNTIES THROUGH 12 AM TUESDAY. GEOGERIAN
Hazardous weather outlook, Jun 16, 6:36 AM EDT, 22 hours 14 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-171100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 636 AM EDT MON JUN 16 2003 ...FLOOD WATCH FOR ALL OF EASTERN KENTUCKY THROUGH MIDNIGHT T0NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. A STALLED FRONTAL BOUNDARY WILL CONTINUE TO INITIATE SLOW MOVING SHOWERS AND THUNDERSTORMS...ESPECIALLY THIS AFTERNOON AND EVENING. RAINFALL RATES IN EXCESS OF ONE INCH PER HOUR WILL BE POSSIBLE WITH SOME OF THE STORMS. PREVIOUS RAINS HAVE SATURATED THE GROUND. ANY ADDITIONAL HEAVY RAINFALL HAS THE POTENTIAL TO CAUSE FLASH FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS WILL BE POSSIBLE FROM MONDAY THROUGH THURSDAY. WHILE NONE ARE EXPECTED TO REACH SEVERE LIMITS AT THIS TIME...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...ESPECIALLY ON TUESDAY. FLASH FLOODING WILL THEREFORE CONTINUE TO BE A THREAT AT LEAST THROUGH TUESDAY. SPOTTER INFORMATION STATEMENT... SPOTTERS AND LAW ENFORCEMENT ARE ENCOURAGED TO PASS ALONG ANY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE. GEOGERIAN
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 5:06 AM EDT | Flash Flood Warning | JKL | Elliott | 4 hr |
| Jun 17, 6:38 AM EDT | Flash Flood Warning | JKL | Rowan | 3 hr |
| Jun 17, 8:00 AM EDT | Flash Flood Warning | JKL | Leslie, Perry | 3 hr |
| Jun 17, 9:04 AM EDT | Flash Flood Warning | JKL | Knott | 3 hr |
| Jun 17, 9:13 AM EDT | Flash Flood Warning | JKL | Pike | 3 hr |
| Jun 17, 9:26 AM EDT | Flash Flood Warning | JKL | Floyd | 3 hr |
| Jun 17, 10:48 AM EDT | Flash Flood Warning | JKL | Leslie, Perry | 3 hr |
| Jun 17, 10:57 AM EDT | Flash Flood Warning | JKL | Letcher | 3 hr |
| Jun 17, 12:15 PM EDT | Flash Flood Warning | JKL | Pike | 3 hr |
| Jun 17, 2:52 PM EDT | Flash Flood Warning | JKL | Breathitt, Lee | 113 min |
| Jun 17, 4:04 PM EDT | Flash Flood Warning | JKL | Morgan | 116 min |
Nearby
Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.